Abstract: Case Reports |

Procainamide-Associated Heart Valve Thrombus-“In The Thick of It” FREE TO VIEW

Scott Duffy, MD*; Silvestre Cansino, MD; Imran Arif, MD
Author and Funding Information

Marshall University, Huntington, WV


Chest. 2004;126(4_MeetingAbstracts):973S. doi:10.1378/chest.126.4_MeetingAbstracts.973S
Text Size: A A A
Published online


INTRODUCTION:  Long term procainamide administration has been previously shown to be associated with circulating antiphospolipid antibodies. Antiphospholipid antibodies are a well known cause of venous and arterial thrombosis, and rarely, intracardiac thrombosis. In a review of the available literature, we were unable to locate a single report of intracardiac thrombus in association with procainamide-induced antiphospolipid syndrome.

CASE PRESENTATION:  A 67 year old male was referred to the cardiology clinic for evaluation of atrial fibrillation and assessment of the continued need for procainamide, which he had taken for control of his arrhythmia for 8 years. He had no history of immunologic or bleeding disorders. Echocardiogram was ordered to assess atrial size, ejection fraction, and to evaluate for any structural abnormality. Before the echo was performed, the patient was seen in urology clinic for evaluation of painless hematuria. Subsequent labs showed that the activated partial thromboplastin time (PTT) was prolonged at 103. Platelets were noted to be low at 131,000. After transthoracic echocardiogram showed a valve abnormality, transesophageal echocardiogram (TEE) was performed which showed a mass attached to the posterior leaflet of the tricuspid valve consistent with thrombus. A procoagulant laboratory evaluation ensued which showed a significantly elevated level of anticardiolipin antibodies. The patient was started on full dose warfarin therapy and the procainamide was discontinued. A follow up TEE 2 months later confirmed resolution of the thrombus and follow up labs showed significant improvement of PTT and normalization of the platelet count.

DISCUSSIONS:  The antiphospholipid (aPL) syndrome is defined as the presence of any of a heterogenous group of antibodies, all directed at phospholipids or phospolipid-binding proteins, in association with venous or arterial thrombosis or recurrent pregnancy losses. Thrombocytopenia is often present. Although the exact mechanism of action is not well understood, aPL antibodies may interfere with the function of phospholipid binding proteins that help to regulate coagulation. It has also been proposed that the aPL antibodies activate endothelial cells, up-regulating the expression of vascular adhesion molecules and cytokines, thereby encouraging platelet binding. Anticardiolipin, an antibody which reacts with extracts from bovine hearts, was the first aPL antibody to be discovered in 1906. Lupus anticoagulant, effectively misnamed because it prolongs clotting times in vitro, is another common aPL antibody. Lupus syndrome in association with procainamide therapy was first described more than 40 years ago. In the 1990’s anticardiolipin antibodies were shown to be an important risk factor for deep venous thrombosis and pulmonary embolism. A VAMC study of 66 patients in 1997 showed that a full 21% of patients taking procainamide had elevated levels of aPL antibodies as opposed to none of the control group.

CONCLUSION:  As our case demonstrates it is very important that patients taking medication recognized to cause coagulation abnormalities have regular follow up including laboratory evaluation. This is especially true in the case of patients with arrhythmia, who are at higher risk for thromboembolic events. While it remains to be seen whether all patients taking procainamide would benefit from screening for antiphospholipid antibodies, it is reasonable the cost effective to screen with periodic evaluation of PTT.

DISCLOSURE:  S. Duffy, None.

Tuesday, October 26, 2004

4:15 PM - 5:45 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543